Iowa, 2009

Lightning Strike in Iowa, July 8, 2009

July 8, 2009 · NWS OAX · 1 event in 1 county or zone

A complex which moved down the Missouri River during the predawn hours of July 8th spread an outflow boundary into southeast Nebraska. Lightning from one storm in extreme southwest Iowa caused about a quarter of a million dollars in damage to more than a dozen semi trucks near Pacific Junction.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A complex which moved down the Missouri River during the predawn hours of July 8th spread an outflow boundary into southeast Nebraska. Lightning from one storm in extreme southwest Iowa caused about a quarter of a million dollars in damage to more than a dozen semi trucks near Pacific Junction.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 8, 2:06 AM CST, 3 hours 44 minutes earlier.

Area forecast discussion, Jul 8, 2:06 AM CST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
306 AM CDT WED JUL 8 2009

.DISCUSSION...
THUNDERSTORM CHANCES INTO THE WEEKEND ARE THE PRIMARY FORECAST
CONCERNS.

MORNING THUNDERSTORM COMPLEX/LINE WAS MOVING SOUTH OF OUR CWA
THIS MORNING...BUT WEAK WARM ADVECTION REGIME BEHIND THE MCS WILL
CONTINUE POPPING STORMS FOR A TIME THIS MORNING. STORMS OUT WEST
WILL BEAR WATCHING AS WELL FOR A MORNING MENTION IN NORTHEAST
NEBRASKA. THIS ACTIVITY WAS TRIGGERED BY SHORT WAVE SHOWN ON WATER
VAPOR LOOPS...BUT STORMS WILL BE MOVING INTO A MORE STABLE
ENVIRONMENT WITH TIME THIS MORNING...BEHIND EARLIER MCS DIVING
SOUTH. MCS WILL LAY DOWN AN OUTFLOW BOUNDARY THAT SHOULD LIFT BACK
NORTH DURING THE DAY AS PRESSURES FALL IN THE HIGH PLAINS IN
RESPONSE TO STRONG JET ENERGY AHEAD OF APPROACHING UPPER TROUGH.
MID LEVEL TEMPERATURES WILL ALSO BE WARMING ACROSS THE PLAINS
AHEAD OF THAT UPPER TROUGH...SO MOST CONVECTION SHOULD BE CAPPED
THROUGH MUCH OF THE AFTERNOON. EXPECT WARM FRONT TO LIFT NORTH OF
THE CWA DURING THE EVENING...WHICH SHOULD LEAVE OUR AREA DRY AFTER
MIDNIGHT. WILL MAINTAIN SMALL POPS IN THE NORTH THROUGH THE
AFTERNOON AND EVENING ALONG WARM FRONT AS INSTABILITY WILL BE
RELATIVELY HIGH...SBCAPES OVER 2000 J/KG. GFS CAPE PROGS APPEAR
WAY OVERDONE OWING TO ITS OVER-FORECASTING OF SURFACE DEW POINTS
IN THE LOW TO MID 70S. MID 60S DEW POINTS SHOULD BE ALL WE CAN
MUSTER FOR THE AFTERNOON.

AS UPPER TROUGH TRACKS THROUGH THE NORTHERN PLAINS TONIGHT AND
THURSDAY...FOCUS FOR STORMS WILL REMAIN GENERALLY NORTH AND
NORTHEAST OF OUR CWA. HOWEVER...MODELS ARE COMING INTO BETTER
AGREEMENT IN DRIVING A COLD FRONT INTO THE NORTHERN CWA THURSDAY
MORNING...THEN INTO THE SOUTH BY THURSDAY EVENING. AT THE SAME TIME
MID LEVEL TEMPERATURES WILL CLIMB INTO THE 12-14C RANGE ACROSS MUCH
OF THE CWA AS MID LEVEL HEIGHTS RISE. MODELS MAY AGAIN BE WAY TOO
MOIST IN THE LOW LEVELS...WITH DRIER NAM FORECASTS PAINTING A STRIPE
OF MID 70S DEW POINTS AHEAD OF COLD FRONT THURSDAY AFTERNOON...THUS
YIELDING SBCAPES OVER 4000 J/KG. MORE CONSERVATIVE DEW POINTS IN THE
MID TO UPPER 60S WOULD STILL YIELD 2500 J/KG CAPES...BUT WARM MID
LEVEL TEMPS WILL BE A PROBLEM TO OVERCOME. IF STORMS DO GET
GOING...40KTS OF 0-6KM BULK SHEAR SUGGESTS SEVERE POTENTIAL. WILL
CONTINUE OUR CURRENT FORECAST OF LOW CHANCE POPS THINKING CAP WILL
BE HARD TO OVERCOME...BUT WILL HIGHLIGHT THE CONDITIONAL SEVERE
POTENTIAL IN THE HAZARDOUS WEATHER OUTLOOK IF CAP BREAKS.

FRONT WILL ONLY LIMP SOUTH DURING THE NIGHT THURSDAY...SO STORMS
STILL POSSIBLE OVER OUR SOUTHERN HALF THROUGH FRIDAY MORNING. COLD
FRONT SHOULD BE SOUTH OF OUR AREA ON FRIDAY AND FRIDAY NIGHT...BUT
OVERRUNNING SHOWERS AND STORMS ARE STILL POSSIBLE AS A COUPLE OF
SHORTWAVES ROLL THROUGH THE PLAINS IN MID LEVEL NORTHWEST FLOW
REGIME.

WILL KEEP SATURDAY AND SUNDAY DRY WITH SURFACE HIGH PRESSURE IN
CONTROL AND MODELS NOT INDICATING ANY SIGNIFICANT SHORTWAVES
ANYWHERE CLOSE TO OUR AREA. TEMPERATURES OVER THE WEEKEND SHOULD
REMAIN IN THE 80S BEFORE HEIGHTS BEGIN TO BUILD BACK INTO THE REGION
FOR EARLY NEXT WEEK.

&&

.AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK FORECAST VALID THROUGH 09/06Z.

CONVECTION HAS MOVED THRU KOFK AND KOMA AS OF 08/07 AND BRINGING
WITH IT PEAK WIND GUSTS TO 63 MPH AT 08/06 FOR KOMA. CIGS/VSBYS
SHOULD REMAIN IN VFR RANGE FOR THE REMAINDER OF THE TAF CYCLE ACROSS
ALL THREE TAF LOCATIONS. CONVECTION ON THE NEBRASKA SIDE OF A MCS
THAT IS TRACKING ON THE IOWA SIDE OF THE MISSOURI RIVER WILL
CONTINUE THROUGH DAY BREAK.  AS THIS MCS MOVES EAST AND SOUTH...IT
IS KICKING OUT A BOUNDARY AHEAD OF IT WHICH COULD BECOME THE FOCUS
FOR ADDITIONAL THUNDERSTORMS THAT COULD REDEVELOP THIS
AFTERNOON...BUT MOST LIKELY LATER THIS EVENING AND NORTH AND EAST OF
THE TAF SITES.  MUCH OF THE DAY SHOULD BE DRY AS MID LEVEL RIDGE
BUILDS OVER THE CENTRAL PLAINS.  RELATIVELY STRONG SOUTHERLY LOW
LEVEL FLOW WILL CONTINUE THROUGH THE DAY...ALLOWING MOISTURE TO
REMAIN IN PLACE AND THIS COUPLED WITH A VERY WEAK WARM FRONT IS
PROGGED TO MOVE NORTHWARD ACROSS THE COUNTY WARNING AREA AND
POSSIBLY SPARKING SOME THUNDERSTORM ACTIVITY LATER THIS AFTERNOON
NEAR THE WARM FRONT.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

DISCUSSION...DERGAN
AVIATION...REESE
Hazardous weather outlook, Jul 8, 3:35 AM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
435 AM CDT WED JUL 8 2009

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-082345-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
435 AM CDT WED JUL 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED MORNING THUNDERSTORMS NEAR AND EAST OF THE MISSOURI
RIVER WILL PRODUCE PERIODS OF HEAVY RAIN AND SMALL HAIL. HOWEVER
SEVERE STORMS ARE NOT EXPECTED.

MORE THUNDERSTORMS ARE POSSIBLE IN THE AFTERNOON OVER ALL OF
EASTERN NEBRASKA AND SOUTHWEST IOWA. WHILE THE THREAT FOR SEVERE
STORMS IS LOW...THERE MAY BE AN ISOLATED STORM IN NORTHEAST
NEBRASKA OR WEST CENTRAL IOWA THAT COULD PRODUCE HAIL OR DAMAGING
WINDS FROM LATE AFTERNOON INTO THE EVENING.

THE STORMS THAT MOVE THROUGH THE AREA OVERNIGHT WILL REINFORCE A
FRONTAL BOUNDARY ACROSS SOUTHEAST NEBRASKA TODAY. AS THAT FRONT
MOVES NORTH DURING THE AFTERNOON AND EVENING...IT MAY TRIGGER SOME
THUNDERSTORMS ALONG IT. INSTABILITY WILL REMAIN MODEST...AND
WARMING TEMPERATURES IN THE MID LEVELS OF THE ATMOSPHERE MAY CAP
ANY DEVELOPMENT. HOWEVER IF STORMS DO DEVELOP...THERE IS A SMALL
POTENTIAL FOR ISOLATED SEVERE CONDITIONS. THE STORMS SHOULD MOVE
NORTH OF THE AREA AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL SLIP SOUTH INTO EASTERN NEBRASKA AND WESTERN
IOWA ON THURSDAY. INCREASING INSTABILITY AHEAD OF THE FRONT AND
MODERATE SHEAR WILL BRING THE POTENTIAL FOR SEVERE THUNDERSTORMS
WITH LARGE HAIL AND DAMAGING WIND. HOWEVER...WARM MID LEVEL
TEMPERATURES ARE EXPECTED TO SUPPRESS DEVELOPMENT FOR MUCH OF THE
DAY THURSDAY...AND MAY KEEP ANY STORMS FROM FORMING.

IF STORMS DO DEVELOP...EXPECT THE THREAT FOR SEVERE WEATHER TO
CONTINUE THROUGH THURSDAY NIGHT AS THE FRONT SLOWLY SLIDES SOUTH.

LATER OUTLOOKS WILL ADDRESS THE POTENTIAL FOR SEVERE WEATHER FROM
FRIDAY INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT.

DERGAN

In the hours before

Local storm report, Jul 8, 12:30 AM CST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
130 AM CDT WED JUL 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 AM     TSTM WND GST     OMAHA                   41.26N 96.01W
07/08/2009  M58 MPH          DOUGLAS            NE   ASOS

&&

DEE
Local storm report, Jul 8, 12:35 AM CST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
135 AM CDT WED JUL 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 AM     TSTM WND GST     OMAHA                   41.26N 96.01W
07/08/2009  M63 MPH          DOUGLAS            NE   ASOS

&&

DEE

The radar

The Omaha radar (KOAX), 58 km away, was scanning. The volume nearest the first event began at 11:52 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Mills

When
July 8, 5:50 AM CST
Where
Mills County, Pacific Jct
Property damage
$250,000
Reported by
Newspaper
Coordinates
41.020, -95.800

Lightning apparently started a chain-reaction fire which eventually totally destroyed or significantly damaged 15 semi trucks at a fleet maintenance store near Interstate 29 near Pacific Junction.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172613.